Bladder Cancer - Episode 21
EXPERT PERSPECTIVE VIRTUAL TUMOR BOARD
Thanos Papakostas, MD:I think it’s very important for the oncologists to refer to an ophthalmologist every time there is an issue with the eyes after the treatment is started. Especially when the patients complain of blurry vision, they should be referred to a retinal specialist where a very sophisticated and specialized test will be performed. This is called optical coherence tomography [OCT], and it’s essentially a test that gives us great details about the central part of the retinal macula to see if there is any CSR [central serous retinopathy]-like retinopathy or not. But in general, oncologists should keep a low threshold for referring these patients.
Given the fact that erdafitinib can cause CSR-like retinopathy, we would like to see the patients before they start the treatment to get an OCT scan of the macula to see if there is any pathology. And then perhaps every 2 to 3 months evaluate them with an OCT scan. If they develop vision loss, of course they have to be evaluated sooner. I’ve seen a couple of patients with erdafitinib-induced central serous-like retinopathy. They were asymptomatic. They both had small subfoveal detachments with good preservation of the vision, and they went away when the medicine was discontinued.
There’s really no standardized follow-up pattern for these patients. Of course, as I said before, if they develop any ocular adverse effects, they have to be referred. To diagnose appropriately the central serous-like retinopathy, we would like to see the patients before they start the medicine and then see them every 3 months and do the OCT scan. The other 2 adverse effects, the dry eye and the conjunctivitis, are pretty mild, and they can be managed with topical drugs and lubrication.
We usually report ocular toxicities when they involve the development of fluid in the macula, which is again the central serous-like retinopathy. And then depending on how much vision loss the patient has sustained, there’s a discussion between the retinal specialist, the ocular oncologist, and the patient in terms of lowering the dose of the medicine or even discontinuing the medicine. But again, based on the trial, only 3 patients had to discontinue the medicine because of the central serous-like retinopathy.
It’s something that we really don’t know at this point, so we’re actually looking at the data and evaluating the patients who develop the CSR-like retinopathy. So in the future we’ll have a better idea which patients are at high risk.
Transcript edited for clarity.